Texas, 2016Flash Flood in Texas, August 17, 2016
August 17, 2016 · NWS EWX · 1 event in 1 county or zone
A weak upper level disturbance interacted with a moist boundary layer to generate thunderstorms some of which produced heavy rain leading to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance interacted with a moist boundary layer to generate thunderstorms some of which produced heavy rain leading to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 17, 5:59 PM CST, 3 minutes earlier.
Area forecast discussion, Aug 17, 5:59 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
659 PM CDT WED AUG 17 2016
.UPDATE... /EXPIRATION OF FFA PLANNED AT 00Z/
A few locallized pockets of heavy rain will possibly dump over an
inch of rain and produce new minor flooding of low water
crossings over part of the Hill Country. Otherwise the radar
trends are rapidly decreasing, and will let the FFA expire at 00z.
Moderate flash flooding will still be possible over the warned
areas mainly on some of the larger creeks, as the heavy rain has
moved off the locations with the highest totals and radar
estimates. Additional pockets of isolated heavy rains may resume
on Thursday, but a decrease is expected in both the amount of
nocturnal activity and the larger daytime storm clusters. HWO
will be updated soon to clarify the reduced threat but still a
potential for localized flooding due to isolated 1 to 2 inch rain
areas that may continue through the weekend into early next week.
&&
.AVIATION... /00 TAFS/
A gradual increase in stability is expected over the next day but
not enough to prevent additional evening and early morning light
showers. Scattered, more air mass type thunderstorms will be
possible in the daytime Thursday, but coverage and briefness does
not suggest anything worth more than a late period PROB30 group.
With abundant debris clouds from earlier storms and some lingering
light showers, low cigs and vsbys will continue to be generalized
for diurnal trends, and perhaps clarified more in the 06Z TAF
updates.
&&
.PREV DISCUSSION... /ISSUED 239 PM CDT WED AUG 17 2016/
SHORT TERM (Tonight through Thursday Night)...
Earlier model runs were on track with the re-development of
convection across the coastal plains this afternoon. Similarly,
the increase in convection on the Mexican Plateau with diurnal
heating and the approach of the shortwave trough over southern New
Mexico seems on track with model projections. We expect the
models' evolution of storms to continue through late evening and
then taper off around midnight looks on track. The heaviest rain
will probably be late this afternoon into early evening, so we
will keep the Flash Flood Watch going until 7 pm.
LONG TERM (Friday through Wednesday)...
Good news for drought relief, not so much for the last weekend
before more schools start the rest of this week into the weekend.
The mid and upper level shear axis remains locked in over Texas,
with moist, Gulf flow in the easterlies over the coastal plains
and fast-flow with shortwave troughs over the Panhandle and
Trans-Pecos. This combination is favorable for continuing showers
and thunderstorms for the next seven days. PoPs and QPF will
decrease tomorrow and Friday, before picking up again Saturday and
Sunday. Lower PoPs are expected again Monday and Tuesday before
drier conditions finally arrive the middle of next week. However,
looking beyond seven days, the shear axis or even a col in the
mid- and upper-level flow will re-establish over Texas. The end
result may be the end of oppressively hot days for this summer,
as well as continuing drought relief.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 73 87 74 90 75 / 50 50 30 20 20
Austin Bergstrom Intl Airport 73 87 74 90 75 / 50 50 30 20 20
New Braunfels Muni Airport 73 89 74 91 75 / 50 50 30 20 20
Burnet Muni Airport 72 85 73 87 74 / 50 50 40 30 20
Del Rio Intl Airport 74 88 75 90 76 / 50 50 50 40 30
Georgetown Muni Airport 73 85 74 88 75 / 50 50 40 20 20
Hondo Muni Airport 74 88 74 90 75 / 40 40 30 20 20
San Marcos Muni Airport 73 87 74 90 75 / 50 50 30 20 20
La Grange - Fayette Regional 74 90 75 93 77 / 40 50 20 30 20
San Antonio Intl Airport 74 88 75 90 76 / 50 40 30 20 20
Stinson Muni Airport 75 90 75 92 76 / 40 40 20 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...De Witt...Dimmit...Fayette...Frio...Gillespie...
Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Lavaca...
Lee...Llano...Medina...Real...Travis...Uvalde...Williamson...
Wilson...Zavala.
&&
Mesoscale/Aviation...Runyen
Synoptic/Grids...Oaks
Public Service/Data Collection...Treadway
Hazardous weather outlook, Aug 17, 1:44 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT WED AUG 17 2016
TXZ171>173-183>194-202>209-217>225-228-181945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
244 PM CDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY
EVENING. LOCALLY HEAVY RAINFALL MAY PRODUCE FLASH FLOODING...ESPECIALLY
ALONG AND EAST OF INTERSTATE 35. A FLASH FLOOD WATCH IS IN EFFECT
ALONG AND EAST OF U.S. HIGHWAY 83 THROUGH 7 PM. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...WITH ISOLATED
TOTALS UP TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON
THURSDAY...BUT ONLY ISOLATED STORMS ON FRIDAY. SCATTERED STORMS
ARE EXPECTED AGAIN SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS AND
COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
RAINFALL AMOUNTS OR FLOODING TO THE NWS.
Flash Flood, Bandera
- When
- August 17, 6:02 PM CST to 8:02 PM CST
- Where
- Bandera County, 2.5 mi WNW of Bandera to 2.51 mi WNW of Bandera
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.730, -99.110
Thunderstorms produced heavy rain that caused flash flooding closing Hwy 16 near Mansfield Park along the Medina River west of Bandera.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016$30,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$19,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 17, 2016$13,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in West Virginia, August 17, 2016$15,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655728.